Risk of gastrointestinal bleeding varies by drug type, dose

July 23, 2010

Risk of GI complications due to NSAID use varies by specific drug and by dosage, according to research.

Arthritis Rheum. 2010;62:1592-1601. [June 2010]

The risk of gastrointestinal (GI) complications due to nonsteroidal anti-inflammatory drug (NSAID) use varies by the specific drug used and by dosage, and those with a slow-release formulation or long half-life are associated with a greater risk, according to researchers from the Spanish Centre for Pharmacoepidemiologic Research in Madrid, Spain. They conducted a systematic review of observational studies from 2000 to 2008 on NSAIDs and upper GI bleeding or perforation. The relative risk of upper GI bleeding/perforation was 4.50 for traditional NSAIDs and 1.88 for coxibs. Relative risks varied widely for specific drugs. NSAIDs with a longer plasma half-life or extended-release formulations and those that inhibited both COX-1 and COX-2 were associated with a higher risk of upper GI bleeding.